Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 302, NWS Bismarck, ND

July 23, 2005Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 23, 2005, 5:42 AM CDT for Dickey County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 5:42 AM CDT (10:42 UTC)
Expired
Jul 23, 2005, 6:30 AM CDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 76 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 231042
SVRBIS
NDC021-231130-
/O.NEW.KBIS.SV.W.0302.050723T1042Z-050723T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
542 AM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 630 AM CDT

* AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM OAKES TO 15 MILES WEST OF
  ELLENDALE...OR ALONG A LINE EXTENDING FROM 55 MILES NORTH OF
  ABERDEEN TO 39 MILES NORTHWEST OF ABERDEEN...AND MOVING EAST
  AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GUELPH AROUND 600 AM CDT
  LUDDEN AROUND 605 AM CDT

LAT...LON 4625 9891 4597 9898 4594 9808 4624 9806

$$

RSL
2 follow-up statements
000 
WWUS53 KBIS 231059
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
559 AM CDT SAT JUL 23 2005

NDC021-231130-
/O.CON.KBIS.SV.W.0302.000000T0000Z-050723T1130Z/
DICKEY ND-
559 AM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 AM CDT FOR
DICKEY COUNTY...

AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM OAKES TO 6 MILES WEST OF
ELLENDALE...OR ALONG A LINE EXTENDING FROM 50 MILES NORTHEAST OF
ABERDEEN TO 36 MILES NORTH OF ABERDEEN...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GUELPH AROUND 610 AM CDT
  LUDDEN AROUND 615 AM CDT

LAT...LON 4625 9891 4597 9898 4594 9808 4624 9806

$$

RSL
000 
WWUS53 KBIS 231127
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
627 AM CDT SAT JUL 23 2005

NDC021-231137-
/O.EXP.KBIS.SV.W.0302.000000T0000Z-050723T1130Z/
DICKEY ND-
627 AM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR DICKEY COUNTY EXPIRES AT 630
AM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4625 9891 4597 9898 4594 9808 4624 9806

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:00 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 3:00 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SAT JUL 23 2005

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
MAIN FORECAST HIGHLIGHT IN THE SHORT TERM IS ONGOING CONVECTION
LATER THIS MORNING INTO THE AFTERNOON...THEN ANOTHER CHANCE ON
SUNDAY NIGHT/MONDAY. ALSO...WILL SEE A MODERATE COOLING TREND GOING
INTO THE WORK WEEK.

CURRENTLY...THUNDERSTORM ACTIVITY IN WESTERN AND CENTRAL NORTH
DAKOTA. CURRENTLY ALL STORMS ARE FALLING BELOW SEVERE CRITERIA...BUT
WILL CONTINUE TO MONITOR IN CASE ANY STORMS DECIDE TO STRENGTHEN.
MAIN THREAT FROM THESE STORMS AS OF RIGHT NOW SEEMS TO BE FREQUENT
LIGHTNING...BRIEF HEAVY RAINS...AND SMALL HAIL. STORMS WILL CONTINUE
MOVING IN AN EASTERLY DIRECTION AS THE MORNING GOES ON.

TODAY AND TONIGHT...ANOTHER VORT MAX IS EXPECTED TO MOVE THROUGH
SOUTHERN ND LATER THIS MORNING...SO MODIFIED POP/WX GRIDS
ACCORDINGLY FOR THIS FEATURE. SOME STORMS MAY REACH SEVERE CRITERIA
DURING THE AFTERNOON...SO WILL MENTION IN HWO. EXPECT MOST
THUNDERSTORM ACTIVITY TO MOVE OUT OF THE FORECAST AREA BY LATE
AFTERNOON/EARLY EVENING AS THE LOW PRESSURE TROUGH MOVES OVER THE
EASTERN DAKOTAS BY 00Z.

NEXT PRECIP CHANCE WILL BE SUNDAY EVENING/NIGHT. MODELS HAVE LOW
PRESSURE DEVELOPING OVER WESTERN WY/CO. RIGHT NOW LOOKS LIKE THE
BEST PRECIP CHANCES WILL BE IN THE SOUTHERN ZONES AS MOST FAVORABLE
DYNAMICS ARE TO THE SOUTH. MADE CHANGE TO GRIDS FOR THIS TREND. WILL
SEE A PRETTY GOOD COOLING TREND AS MAX TEMPS DECREASE 10 DEGREES OR
SO FROM SUNDAY INTO MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY
RIDGING IN THE MID LEVELS AND LOW LEVEL DEWPOINTS IN THE 45 TO 55
RANGE POINT TOWARD A SUNNY....CONVECTIVELY QUIET AND SEASONABLE
PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jul 23, 5:09 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
509 AM CDT SAT JUL 23 2005

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-241006-
BOTTINEAU-BURLEIGH-DICKEY-EMMONS-FOSTER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-PIERCE-ROLETTE-SHERIDAN-STUTSMAN-WELLS-
INCLUDING THE CITIES OF...JAMESTOWN...BOTTINEAU...BISMARCK...RUGBY...
LINTON...HARVEY...ELLENDALE...CARRINGTON...BELCOURT AND ASHLEY
509 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MORNING AND AFTERNOON THUNDERSTORMS. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

NDZ001>003-009>011-017>021-031>034-040>045-241006-
ADAMS-BILLINGS-BOWMAN-BURKE-DIVIDE-DUNN-GOLDEN VALLEY-GRANT-
HETTINGER-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-RENVILLE-
SIOUX-SLOPE-STARK-WARD-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...DICKINSON...CROSBY...
BOWMAN...MANDAN...WATFORD CITY...WASHBURN...STANLEY...MOTT...
MEDORA...HETTINGER...BEULAH AND BEACH
509 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HEINERT

In the hours before

Local storm report, Jul 23, 4:28 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
428 AM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     FLASH FLOOD      LINTON                  46.27N 100.23W
07/23/2005                   EMMONS             ND   CO-OP OBSERVER

            LOCALIZED URBAN STREET FLOODING.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:42 AM CDTSevere Thunderstorm WarningBISBowman38 min
Jul 23, 2:49 AM CDTSevere Thunderstorm WarningBISEmmons41 min
Jul 23, 3:18 AM CDTTornado WarningBISEmmons27 min
Jul 23, 3:46 AM CDTTornado WarningBISMcIntosh44 min
Jul 23, 3:51 AM CDTFlash Flood WarningBISEmmons3 hr
Jul 23, 4:15 AM CDTSevere Thunderstorm WarningBISEmmons31 min
Jul 23, 4:51 AM CDTSevere Thunderstorm WarningBISMcIntosh44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.